Nevada, 2019

Damaging Winds in Nevada, June 6, 2019

June 6, 2019 · NWS LKN · 3 events in 3 counties and zones

Isolated area thunderstorms developed and produced strong downslope winds over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Isolated area thunderstorms developed and produced strong downslope winds over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 6, 1:24 PM PST, 56 minutes earlier.

Area forecast discussion, Jun 6, 1:24 PM PST, 56 minutes before
Area Forecast Discussion
National Weather Service Elko NV
224 PM PDT Thu Jun 6 2019

.SYNOPSIS...A strong cold front sweeps across the region late
tonight and Friday. This front brings gusty winds to northwest
Nevada through the evening and pushes strong eastern Nevada
thunderstorms out of the state. Freezing temperatures can be
expected Friday night for the colder sheltered valleys of northern
and some central Nevada valleys. Warming trend gets underway next
week.

&&

.SHORT TERM...Tonight through Saturday.
A line that trails back from Jackpot to Elko to Tonopah separates
two air masses this afternoon. Thunderstorms have fired on the
southeast side of the aforementioned line with steep mid-level
lapse rates, a fair amount of moisture with dew points in the 40s,
even in the lower 50s at Wendover (Elko earlier in the day).
Combined with increasing southwest gradient flow, several strong
thunderstorms with small hail and gusty winds of 45+ mph wind will
occur. Isolated severe storms of the high wind variety (60+ mph)
may occur toward the Utah border, near Wendover and Pilot Valley.

Different situation on the northwest side of line covering most
of northern Nevada as dry air is being advected into this area.
The trend will be for falling dew points this afternoon with areas
of blowing dust. Some dust is being kicked up as surface winds
have increased with the approaching Pacific trough.

As the Pacific trough moves onshore tonight, moisture and
convective potential gets pushed eastward. Look for a rapid
decrease of thunderstorms over eastern NV after 8PM this evening.
As the front moves into northwest Nevada, some showers form near
the Oregon border and spreads east overnight and Friday morning.
The border towns stand the best chance of showers. Much cooler
across the north Friday afternoon in the 60s, although warmer
across northern Nye as the front does not reach Nye County until
late in the day Friday.

Good radiational cooling Friday night with dry air, clear skies,
and relatively calm winds. Expect areas of freezing temps,
especially for favored cold spots. Another cool afternoon with
highs in the 60s/70s across the north/central with upper 50s for
the northern border towns.

.LONG TERM...Saturday night through next Thursday.

Saturday night through Tuesday...high confident forecast with
growing season impacts Saturday and Sunday morning.

A cool and drier continental air mass brings much lower
temperatures for Saturday and Sunday mornings, with some valleys
dropping below freezing; therefore, expect frost or freeze
advisories/warning both mornings. Otherwise, Saturday's highs
only make it into the 50's and 60's. Upper level flow weakens
Sunday before 500mb ridges expands northeast over the area on
Monday and Tuesday, rising 500mb heights to 588 to 590dm. Thus,
expect a quick rebound in high temperatures Sunday, followed by
above avg temperatures Monday and Tuesday (80s to low 90s).

Wednesday and Thursday...moderate confidence due to potential
convection, although no impacts expected.

By late Wednesday, a broad area of lower 500mb heights pushes
into western areas. This broad trof is overhead and Thursday with
a weak frontal boundary/sharper 500mb trof just to the northwest
of the area over the Pacific NW. Instability looks good on
Thursday to generate some convection....uncertainty is with
moisture availability to generate precip at the surface or not,
which is typical for mid June. PW, Ks, and Integrated WV numbers
are there for convection, along with lower PV 1.5 heights...but
not strong enough to go particularly high with any POPs yet.
Expect low 80s to low 90s on both days.

&&

.AVIATION...A weather system is moving into northern and central
Nevada with winds the primary impact across all terminals. In
addition, some blowing dust or haze may decrease vertical and
horizontal visibility at times this afternoon and evening,
particularly at KWMC and KBAM. Also, t-storms should impact KELY,
with nearly storms at KEKO. Any of these t-storms may produce
gusty outflow winds that could impact KTPH and KEKO but confidence
too low to include in TAF as this time. Although VFR conditions
tomorrow, fairly strong NW winds are anticipated with gusts up to
30 mph.

&&

.HYDROLOGY...Temperatures will stay above freezing overnight in
Lamoille Canyon, resulting in melting of higher elevation snow. Much
cooler temperatures are expected beginning Friday which will
reduce the rate of snow-melt and slow the flow. Elsewhere, water
levels are slowly receding however moderate flooding is continuing
along the Humboldt River at Battle Mountain and Winnemucca. Water
has been released from South Fork Reservoir that will eventually
produce another crest on the Humboldt.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM PDT this evening for Humboldt County-
Northern Elko County-Northern Lander County and Northern Eureka
County.

&&

88/85/85
Hazardous weather outlook, Jun 5, 4:25 PM PST, 21 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
525 PM PDT Wed Jun 5 2019

NVZ030-031-033>041-070030-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
525 PM PDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Tonight.

No significant weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will develop on Thursday. Main threats
from thunderstorms will be pea-sized hail and wind gusts to 50
mph. Some of the storms may be strong to severe, especially over
portions of eastern Elko county. In this location, storms could be
long-lived with dime to nickel sized hail and wind gusts to 60
mph. Locations here include Montello and West Wendover.

Strong winds will be possible in Humboldt, Elko, and northern
Lander/Eureka counties tomorrow as well. Southwest winds of 15 to
25 with gusts to 40 to 45 mph will be possible. As a result, some
blowing dust is likely that could limit visibilities to three
miles or less across these aforementioned areas.

A cooler air mass will move into the region over the weekend
bringing a drop in temperatures. Low temperatures on both Saturday
and Sunday mornings may fall near to below freezing in many
valleys and frost or freeze advisory or warnings are likely to be
issued. If you have plants that are sensitive to cold
temperatures, please make sure they are covered or brought inside
during the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

In the hours before

Special weather statement, Jun 6, 11:27 AM PST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Elko NV
1227 PM PDT Thu Jun 6 2019

NVZ031-033-039-062000-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
1227 PM PDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
100 PM PDT...

At 1225 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pequop Summit, moving northeast at 45 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Oasis, Pequop Summit and Montello.

LAT...LON 4083 11449 4113 11473 4155 11443 4115 11404
TIME...MOT...LOC 1925Z 222DEG 57KT 4113 11445

GB
Special weather statement, Jun 6, 11:34 AM PST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Elko NV
1234 PM PDT Thu Jun 6 2019

NVZ033-062000-
Southeastern Elko County NV-
1234 PM PDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
100 PM PDT...

At 1233 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of West Wendover, moving northeast at 50 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
West Wendover.

LAT...LON 4036 11422 4057 11442 4091 11404 4051 11404
TIME...MOT...LOC 1933Z 226DEG 46KT 4062 11420

GB
Special weather statement, Jun 6, 11:54 AM PST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Elko NV
1254 PM PDT Thu Jun 6 2019

NVZ031-033-062015-
Southeastern Elko County NV-Northern Elko County NV-
1254 PM PDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
115 PM PDT...

At 1252 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Montello, moving northeast at 50 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will impact Nevada State Highway 233.

LAT...LON 4116 11405 4155 11442 4176 11404
TIME...MOT...LOC 1952Z 227DEG 70KT 4142 11416

GB

The radar

The Elko radar (KLRX), 231 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White Pine

When
June 6, 2:20 PM PST
Where
White Pine County, (Ely)yelland Fld Ely
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.300, -114.850

Thunderstorm gust occurred at Ely ASOS, elevation 6262 feet.

Thunderstorm Wind, Nye

When
June 6, 3:23 PM PST
Where
Nye County, Tonopah Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -117.080

Thunderstorm cell moved in from the southwest and produced wind gust at Tonopah ASOS, elevation 5395 feet.

Thunderstorm Wind, Elko

When
June 6, 6:50 PM PST
Where
Elko County, 6.41 mi NNE of Ryndon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.040, -115.570

Thunderstorm gust occurred at Coal Mine Canyon (N7NNV), elevation 5550 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2019Every state in 2019This day in weather historyWarnings in Nevada, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837014, 837012, 837013.